Massive clonidine ingestion with hypertension in a 9-month-old infant

Pablo Yagupsky, Rafael Gorodischer

Research output: Contribution to journalArticlepeer-review

12 Scopus citations

Abstract

The antihypertensive drug clonidine has a double and antagonistic effect on arterial blood pressure. As a result of activation of peripheral α-adrenergic receptors, it causes a transient increase in blood pressure; by a central action it decreases sympathetic tone which results in sustained bradycardia and hypotension. Both central and peripheral effects are experimentally blocked by tolazoline, an α-adrenergic blocking agent. The toxic symptoms seen in clonidine poisoning are usually produced by the central effect. A case of severe clonidine poisoning in a 9-month-old infant is reported. The clinical picture included coma, miosis, apneic spells, bradycardia, and hypertension. Rapid and complete recovery was obtained with supportive treatment that included assisted ventilation. No adrenergic blockers or antihypertensive drugs were given. Use of tolazoline in cases of clonidine overdose in children remains controversial. Supportive measures alone may be adequate for even the most severe cases. R A

Original languageEnglish
Pages (from-to)500-502
Number of pages3
JournalPediatrics
Volume72
Issue number4
StatePublished - 1 Jan 1983
Externally publishedYes

Fingerprint

Dive into the research topics of 'Massive clonidine ingestion with hypertension in a 9-month-old infant'. Together they form a unique fingerprint.

Cite this